Diabetic emergencies can occur if the blood sugar in the body becomes too high or two low. Diabetic emergencies can be caused by various factors including taking the wrong dose of insulin or not eating enough. There are a few types of diabetic emergencies, such as a negative insulin reaction and a diabetic coma. As either condition progresses, an individual may become unconscious. A diabetic emergency can lead to a coma and possibly death if it is not recognised and treated quickly.
- Skill level:
- Moderately Challenging
Other People Are Reading
Recognise the symptoms of a diabetic emergency. The symptoms may vary and it may be difficult to distinguish between an insulin reaction and the start of a diabetic coma. If an individual takes an excess amount of insulin and has a reaction symptoms may include rapid breathing and heart rate, sweating and numbness to the hands. If not enough insulin is taken and a diabetic coma has started, an individual may become sleepy, confused and very thirsty. Both conditions can result in a loss of consciousness, coma and death if untreated.
Call 911 for assistance if a person is unconscious or very disoriented. While you wait for help to arrive have the person sit down in case he or she becomes weaker and faints. If the person is able to speak, ask him if he has taken his insulin and if he has eaten. If the individual is confused or unconscious, look for a medical alert bracelet to confirm he is a diabetic.
Do a quick assessment. If an individual who is experiencing a diabetic emergency is unconscious, quickly determine if he or she is breathing. Place your hand on his chest to feel for chest rise while you put your hear to his mouth and listen for breathing. Also feel for a pulse to determine if the person has a heart rate.
Start CPR if the person is not breathing. In some diabetic emergencies the individual may stop breathing and lose their pulse. Perform chest compressions and rescue breathing until additional medical help arrives or the person regains their pulse.
Get needed fluids and medication. Because a diabetic emergency is usually the result of blood sugar levels too high or too low, medications and fluids are usually given, often in the hospital. Paramedics may also be able to give some medications prior to arriving at a hospital. Depending on the type of emergency, insulin may be given, or potassium and sodium. Often medications are given intravenously.